Mucinex and Robitussin

What is Robitussin

Can you take Mucinex with Robitussin

What does Mucinex contain

Mucinex is a Brand name for a medication containing guaifenesin as an active ingredient. It is used as expectorant for relieving the symptoms of cough and mucus in the chest due to flu, colds or hay fever. This drug reduces congestion in chest and makes coughs more productive by thinning mucus in the lungs and making it less sticky and easier to cough up. For regular (short-acting) oral dosage forms usual doses are 100-400mg, 3-4 times a day, and for extended-release dosage forms usual doses are 600 to 1200 mg two times a day. Mucinex works best when it is taken with plenty of water.

There are many different Mucinex products on the market such as: Mucinex, Mucinex D, Childrens Mucinex Cold, Cough and Sore Throat, Childrens Mucinex Multi-symptom Cold, Mucinex DM, Mucinex Fast-max Severe Cold, Mucinex Sinus-max Pressure and Pain and many other. Mucinex products may also contain other active ingredients such as: dextromethorphan, acetaminophen, diphenhydramine, phenylephrine and pseudoephedrine.

Other Brand names for preparations containing guaifenesin are: Bidex 400, Organidin NR, Antitussin, Guaifenex, Robitussin, Allfen, Altarussin and Amibid LA.


What is Robitussin

Robitussin is a brand name for OTC and prescription medications which are used for relieving cough and cold symptoms. This Brand name is used for several, mostly cough syrup formulations that can contain different active ingredients such as: guaifenesin (expectorant found in most Robitussin products), acetaminophen (pain reliever and fever reducer found in Robitussin CF), chlorpheniramine (antihistamine found in Robitussin children’s cough and cold syrups), phenylephrine (decongestant found in Robitussin CF and Daytime Cold + Flu), codeine (narcotic antitussive found in Robitussin DAC and Robitussin AC), dextromethorphan (non-narcotic antitussive found in most Robitussin products), diphenhydramine (antihistamine), doxylamine (sleep aid), promethazine (antihistamine), pseudoephedrine (decongestant) and menthol (oral anesthetic in Robitussin DM lozenges).

What is Robitussin

How does Mucinex and Robitussin work in the body

Guaifenesin acts by reducing the viscosity and increasing the volume of secretions in the trachea and bronchi. By reducing the adhesiveness and viscosity of secretions, guaifenesin increases the mucociliary mechanism efficacy in removing secretions which has been accumulated in the upper and lower airways. The improved flow of less viscous secretions promotes ciliary action and can change a dry, unproductive cough to one that is more productive and less frequent. Studies have also shown that guaifenesin has muscle relaxant and anticonvulsant properties due to antagonism effects on NMDA receptors.

Acetaminophen is highly selective COX-2 inhibitor that inhibits prostaglandin synthesis. It can inhibit COX-2 in CNS. Acetaminophen also acts on the hypothalamic heat regulating centers to produce antipyresis. Acetaminophen’s reactive metabolite N-acetyl-p-benzoquinone imine (NAPQI) can cause a potentially fatal, hepatic necrosis through the process of lipid peroxidation if acetaminophen is overdosed (more than 4g daily).

Dextromethorphan acts on cough center in medulla by decreasing sensitivity of cough receptors and by interrupting impulse transmission. This compound is an antagonist of NMDA receptor and a non-competitive channel blocker. It is one of the most widely used antitussives

Doxylamine succinate is competitor for H1-receptor sites on target cells and also has anticholinergic effects, lowering labyrinthine function, blocking chemoreceptor trigger zone, and diminishing vestibular stimulation.

Pseudoephedrine and phenylephrine are sympathomimetics with direct action on the adrenergic receptor system. The vasoconstriction is produced after α-adrenergic receptors activation.

Diphenhydramine is a H1 antagonist drug that is used as an antiemetic, for dermatoses and pruritus, for hypersensitivity reactions, as a hypnotic and as an ingredient in common cold preparations. This drug has some undesired sedative and antimuscarinic side effects.

Chlorpheniramine is antagonist of histamine H1 receptor (HRH1). It has been also shown that this drug is also a serotonin-norepinephrine reuptake inhibitor.

Can patients take Mucinex and Robitussin together

There is no need to take some of Mucinex and Robitussin product together at the same time as they act on the same way and usually contain the same active ingredients. By taking them together their effects will become additive making overdosing a possibility. So, the best option is to take only one cold remedy and stay well hydrated.

The table below shows side effects after Mucinex and Robitussin administration in recommendable doses. The incidence can be significantly increased if these drugs are overdosed or taken together.

Frequency Not Defined Nausea, Vomiting, Abdominal Pain, Malaise, Anorexia, Headache, Hypertension, Tachycardia, Hypotension, Reflex tachycardia, Severe peripheral and visceral vasoconstriction, Tremor, Dizziness, Excitability, Sedation, Sleepiness, Restlessness, Dermatologic rash, Increased appetite, Xerostomia, Anemia blood dyscrasias (neutropenia, pancytopenia, leukopenia), Bilirubin and alkaline phosphatase increase, Urinary retention, Rash, Itching, Hives.

Special precautions and warnings during Mucinex and Robitussin administration:

  • Patients should tell their doctor and pharmacist if they are allergic to any of the active ingredients that can be found in Mucinex or Robitussin products.
  • Patients should also tell their doctor and pharmacist what prescription and nonprescription medicines, nutritional supplements, herbal products or vitamins, they are taking or plan to take.
  • Patients should tell their doctor if they smoke and if they have or have ever had a cough that occurs with a large amount of mucus or if they have or have ever had some breathing problem including: asthma, chronic bronchitis or emphysema.
  • Patients should tell their doctor if they are pregnant or plan becoming a pregnant, or if they are breast-feeding. Some active ingredients that can be found in Mucinex and Robitussin products are contraindicated during pregnancy and breast-feeding.
  • Pregnant patients shouldn’t use Robitussin without medical advice; it is not known whether chlorpheniramine, pseudoephedrine or dextromethorphan will harm an unborn baby. Chlorpheniramine, dextromethorphan, and pseudoephedrine may pass into breast milk and may harm a nursing baby.
  • Patients with liver disease or phenylketonuria should avoid medicines containing acetaminophen.
  • Guaifenesin may lower serum uric acid levels by increasing renal clearance of urate. It may also interfere with some urine laboratory tests.
  • Patients should avoid alcohol while using these medications. Drinking alcohol can increase certain side effects of these medications. Alcohol may increase the risk of liver damage while taking products containing acetaminophen.
  • Patients should avoid becoming dehydrated or overheated during exercises. Chlorpheniramine can decrease sweating and patients could become more prone to heat stroke.
  • Patients should avoid these medications if they also take caffeine pills, diet pills, or other stimulants. Taking decongestants (pseudoefedrine, phenylephrine) together with stimulants can increase the risk of unpleasant side effects.
  • Medicines such as sedatives, sleeping pills, narcotic pain medicines, medicine for seizures, anxiety or depression, and muscle relaxers can add sedation and sleepiness that can be also caused by dextromethorphan, chlorpheniramine, promethazine, doxylamine and pseudoefedrine.
  1. Can I mix Mucinex and NyQuil?
  2. How much Tylenol and Ibuprofen can I take together?
About Miljan Krcobic 78 Articles
My name is Miljan Krčobić. I was born on 14th of November 1989. in Negotin, Serbia, where I finished elementary and high school. In June 2015 I graduated from the Faculty of Pharmacy in Belgrade and thus acquired the title Master of Pharmacy. From the July of 2015 to January 2016 I worked in a pharmaceutical company Hemofarm a.d.(Member of STADA group) based in Vrsac, Serbia, as an expert associate for GMP compliance within the sector Quality Assurance. I am currently working in a pharmacy called Zivkovic in Negotin. As a freelancer I write medical articles on Elance and Upwork.